Get access

Repeated supratherapeutic doses of paracetamol in children—a literature review and suggested clinical approach

Authors


Eran Kozer, Pediatric Emergency Medicine, Assaf Harofeh Medical Center, Zerifin 70300 Israel. Tel: +972 8 9778131. Fax: +972 89779138. E-mail: erank@asaf.health.gov.il

Abstract

The safety of paracetamol when given in the recommended dosage is well documented. However, in recent years there have been many reports of liver failure associated with repeated exposure to supratherapeutic doses of paracetamol. This paper reviews the literature on chronic supratherapeutic paracetamol exposure in children and the different dosing guidelines. Based on which, we suggest the following approach: liver injury secondary to repeated dosing of paracetamol should be considered when a child has received more than 75 mg/kg/d for at least 2 d, or if risk factors for paracetamol toxicity have been identified. Liver transaminases, coagulation factors, and paracetamol serum concentrations should be measured in these children and in symptomatic children with vomiting, right upper quadrant abdominal pain, and jaundice who have taken paracetamol. Treatment with N-acetyl cysteine should be started regardless of paracetamol concentrations if transaminases or INR are elevated.

Conclusion: Liver injury secondary to repeated dosing of paracetamol is rare but may result in severe morbidity and mortality. The cumulative dose of paracetamol should not exceed 75 mg/kg/d. Children treated with higher doses for more than 2 d should be evaluated for possible liver injury and treated with N-acetyl cysteine if evidence of liver injury is found.

Get access to the full text of this article

Ancillary